Zeros of solutions of a functional equation. (English) Zbl 1087.39022

The \(q\)-difference equation \[ \sum_{j=0}^m {a_j(x)~f(c^jx)} = Q(x)\tag{1} \] is considered in the class of transcendental entire functions. Here \(c \in {\mathbb C},~0 < |c| < 1\), and \(Q\) and the \(a_j\) are polynomials. Imposing conditions on the associated Newton-Puiseux diagram the authors show a theorem saying that (sub)sequences of zeros of solutions \(f\) to (1) are asymptotically comparable with certain geometric sequences. The proof is achieved by showing that \(f\) behaves asymptotically like a product of theta functions, \(\theta(z,q) = \sum_{n = - \infty} ^{+ \infty} {q^{n^2}z^n}\). The results are illustrated on three examples, the latter showing that the conditions imposed in the theorem on the Newton-Puiseux diagram are basically essential.


39A13 Difference equations, scaling (\(q\)-differences)
39B32 Functional equations for complex functions
30D05 Functional equations in the complex plane, iteration and composition of analytic functions of one complex variable
33D90 Applications of basic hypergeometric functions
Full Text: DOI


[1] G. Andrews, The Theory of Partitions, Encyclopedia of Mathematics and its Applications, Vol. 2, Addison-Wesley, Reading, Massachusetts, 1976.
[2] W. Bergweiler, K. Ishizaki, and N. Yanagihara, Meromorphic solutions of some functional equations. Methods Appl. Anal. 5 (1998), 248–258; Correction: Methods Appl. Anal. 6 (1999), 617. · Zbl 0924.39017
[3] –, Growth of meromorphic solutions of some functional equations, I.Aequationes Math. 63 (2002), 140–151. · Zbl 1009.39022
[4] J. Heittokangas, I. Laine, J. Rieppo, and D. Yang, Meromorphic solutions of some linear functional equations. Aequationes Math. 60 (2000), 148–166. · Zbl 0963.39028
[5] W. K. Hayman, The minimum modulus of large integral functions. Proc. London Math. Soc. (3) 2 (1953), 469–512. · Zbl 0048.05503
[6] –, Slowly growing integral and subharmonic functions. Comment. Math. Helv. 34 (1960), 75–81. · Zbl 0123.26702
[7] K. Ishizaki and N. Yanagihara, Growth of meromorphic solutions of some functional equations, II. preprint. · Zbl 1009.39022
[8] M. Ismail, The zeros of basic Bessel functions, the functions Jv+ax(x), and associated orthogonal polynomials. J. Math. Anal. Appl. 86 (1982), 1–19. · Zbl 0483.33004
[9] O. P. Juneja, G. P. Kapoor, and S. K. Bajpai, On the (p, q)-type and lower (p, q)-type of an entire function. J. Reine Angew. Math. 290 (1977), 180–190. · Zbl 0501.30021
[10] J. P. Ramis, About the growth of entire functions solutions of linear algebraic q-difference equations. Ann. Fac. Sci. Toulouse Math. (6) 1 (1992), 53–94. · Zbl 0796.39005
[11] G. Valiron, Fonctions analytiques, Presses Universitaires de France, Paris, 1954. · Zbl 0055.06702
[12] H. Wittich, Bemerkung zu einer Funktionalgleichung von H. Poincaré. Arch. Math. 2 (1949/1950), 90–95. · Zbl 0037.33402
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.